Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 255, NWS Rapid City, SD

August 22, 2012Todd County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 22, 2012, 6:07 PM CDT for Todd County, South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2012, 6:07 PM CDT (23:07 UTC)
Expired
Aug 22, 2012, 6:44 PM CDT
In force
37 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Todd County, SD

The radar

The North Platte radar (KLNX), 138 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:57 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 22, 3:57 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
257 PM MDT WED AUG 22 2012

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER FAR
NORTHWESTERN ND...WITH WARM FRONT EXTENDING SOUTHEAST ACROSS ND AND
A COOL FRONT STRETCHING SOUTH-SOUTHWEST INTO FAR NORTHEASTERN WY
AND CENTRAL WY. ANOTHER WEAK BOUNDARY IS LOCATED ACROSS SOUTHERN
SD...WITH A LOW OVER SOUTHWESTERN SD. UPPER LEVEL ANALYSIS SHOWS
WEAKENING RIDGE OVER THE DAKOTAS...WITH NEAR ZONAL FLOW TO THE
WEST ACROSS THE NORTHERN ROCKIES AND PACIFIC NW. SKIES ARE MOSTLY
SUNNY ACROSS NORTHEASTERN WY AND FAR WESTERN SD...PARTLY CLOUDY
FURTHER TO THE EAST. THUNDERSTORMS ARE TRYING TO DEVELOP SOUTHEAST
OF THE BLACK HILLS TOWARD SOUTH CENTRAL SD. TEMPS ARE MOSTLY IN
THE MID 80S TO MID 90S ACROSS THE AREA. WINDS ARE NORTHERLY BEHIND
THE FRONT OVER A GOOD PART OF NORTHEASTERN WY...WITH SOUTH-
SOUTHEAST WINDS ACROSS MUCH OF WESTERN SD.

HOT WEATHER WILL PERSIST THROUGH THE END OF THE WEEK AS WEAK
RIDGING REMAINS OVER THE AREA. WEAK DISTURBANCES PASSING THROUGH
THE AREA WILL BRING MOSTLY ISOLATED SHOWER AND THUNDERSTORM
ACTIVITY AT TIMES THROUGH THE END OF THE WEEK. THE MAIN CHANCES
WILL BE LATE TODAY AND TONIGHT AND THEN AGAIN FRIDAY AFTERNOON AND
NIGHT. MORE SEASONABLE TEMPERATURES ARE EXPECTED OVER THE WEEKEND
AS STRONGER COLD FRONT PASSES THROUGH FRIDAY NIGHT.

THE COOL FRONT WILL SLOWLY PUSH SOUTH AND EAST ACROSS WESTERN AND
CENTRAL SD LATE THIS AFTERNOON AND EVENING...STALLING OVER OR JUST
SOUTH OF SOUTH CENTRAL SD OVERNIGHT INTO THURSDAY. A WEAK UPPER
LEVEL DISTURBANCE WILL TRAIL THE FRONT AND PASS THROUGH THE AREA
TONIGHT. THE CHANCES FOR SHOWERS AND STORMS WILL GENERALLY SHIFT
EAST OF THE BLACK HILLS BY THIS EVENING...WITH THE BEST CHANCES
ACROSS SOUTH CENTRAL SD. A FEW STRONGER STORMS WITH HAIL AND
GUSTY WINDS STILL LOOK POSSIBLE INTO THE EVENING OVER SOUTH
CENTRAL SD AS ADEQUATE SHEAR AND CAPE OF 500 TO 1000 J/KG REMAIN
IN PLACE. LOWS TONIGHT WILL MOSTLY BE IN THE MID 50S TO MID 60S.

SKIES WILL BE PARTLY CLOUDY TO MOSTLY SUNNY ON THURSDAY...WITH
WEAK ENERGY ALOFT CONTINUING TO BRING SOME MID AND HIGH CLOUDINESS
ACROSS THE AREA. WEAK INSTABILITY OVER THE BLACK HILLS COULD
ALLOW A SHOWER OR THUNDERSTORM TO DEVELOP ACROSS THE HIGHER
TERRAIN IN THE AFTERNOON. HIGHS LOOK TO BE 2 TO 5 DEGREES COOLER
THAN TODAY...ESPECIALLY ACROSS AREAS SOUTH AND EAST OF THE HILLS.
NORTHERLY WINDS WILL BECOME SOUTHEASTERLY ACROSS MOST OF THE AREA
DURING THE LATE MORNING AND AFTERNOON HOURS. A STRONG LOW LEVEL
JET WILL DEVELOP ACROSS EASTERN MT THURSDAY NIGHT AND MOVE INTO
WESTERN ND BY FRIDAY MORNING. IT LOOKS LIKE ANY SHOWERS AND STORMS
THAT DEVELOP WITH THIS JET WILL STAY NORTH OF THE CWA...BUT WILL
HAVE TO MONITOR THIS FOR THE POSSIBILITY OF SOMETHING OVER FAR
NORTHWESTERN SD LATER THURSDAY NIGHT OR EARLY FRIDAY.

SURFACE LOW WILL DEVELOP LATE THURSDAY NIGHT AND FRIDAY OVER
EASTERN MT AS COLD FRONT MOVES SOUTHEAST OUT OF CANADA. AN UPPER
LOW IS PROGGED TO MOVE EAST ALONG THE MT/CANADIAN BORDER FRIDAY
INTO FRIDAY NIGHT. SOUTHWESTERLY FLOW WILL DEVELOP AHEAD OF THE
TROF ACROSS THE HIGH PLAINS...BRINGING SHORTWAVE ENERGY OVER THE
AREA FRIDAY AFTERNOON AND NIGHT. COLD FRONT IS PROGGED TO MOVE
SOUTHEASTWARD THROUGH THE AREA LATE FRIDAY AND FRIDAY NIGHT. HOT
AND DRY CONDITIONS CAN BE EXPECTED AHEAD OF THE FRONT...ESPECIALLY
ACROSS NORTHEASTERN WY INTO PORTIONS OF FAR WESTERN SD. HIGHS WILL
BE SIMILAR TO TODAY...WITH 90S ACROSS MUCH OF THE PLAINS. WILL
KEEP CHANCES FOR PCPN MAINLY CONFINED TO THE HILLS AREA AND
EASTWARD ACROSS SD.

EXTENDED...NOT MANY CHANGES NEEDED TO THE EXTENDED FORECAST SATURDAY
THROUGH WEDNESDAY. BEHIND THE COOL FRONT...COOLER TEMPERATURES ARE
EXPECTED SATURDAY AND SOMEWHAT ON SUNDAY. LEFTOVER TSRA WILL END
OVER CENTRAL SD BY 00Z SUNDAY. AN UPPER LEVEL RIDGE WILL THEN BUILD
BACK INTO THE AREA FOR THE FIRST HALF OF NEXT WEEK...BRINGING ABOVE
AVERAGE TEMPERATURES.

&&

.AVIATION...18Z TAFS
VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT WITH CONSIDERABLE
MID/HIGH CLOUDS AROUND THE AREA. A COUPLE OF TSRA MAY DEVELOP FROM
WEST TO EAST THROUGH TONIGHT...ESPECIALLY TO THE SOUTH AND EAST OF
THE BLACK HILLS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM....MLS
AVIATION...MLS
Hazardous weather outlook, Aug 22, 7:22 AM CDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
622 AM MDT WED AUG 22 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
622 AM MDT (722 AM CDT) WED AUG 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS TODAY ACROSS
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. WITH A VERY DRY
ATMOSPHERE IN PLACE...SOME OF THESE THUNDERSTORMS MAY HAVE VERY
LITTLE RAINFALL ASSOCIATED WITH THEM.

A BETTER CHANCE FOR THUNDERSTORMS WILL OCCUR ACROSS SOUTH CENTRAL
SOUTH DAKOTA TONIGHT...AS AN UPPER LEVEL DISTURBANCE AND COOL FRONT
CROSS THE AREA. A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS EVENING
ACROSS SOUTH CENTRAL SOUTH DAKOTA WITH HAIL AND GUSTY WINDS THE
MAIN CONCERN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE BLACK HILLS
THURSDAY AFTERNOON...AND ACROSS THE ENTIRE AREA FRIDAY AFTERNOON
INTO SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 22, 5:44 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
444 PM MDT WED AUG 22 2012

SDZ044-047-222330-
BENNETT SD-TODD SD-
544 PM CDT WED AUG 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BENNETT AND
NORTHWESTERN TODD COUNTIES UNTIL 630 PM CDT/530 PM MDT/...

AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF VETAL...OR 24 MILES
NORTHEAST OF MARTIN...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PARMELEE...

&&

LAT...LON 4338 10084 4316 10093 4321 10136 4339 10137
TIME...MOT...LOC 2244Z 273DEG 19KT 4331 10127

CARSTENS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:44 PM CDTSpecial Weather StatementUNRTodd46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.